Illinois, 2025Flooding and Damaging Winds in Illinois, June 18, 2025
June 18, 2025 · NWS LOT · 21 events in 10 counties and zones
A large system of low pressure produced widespread thunderstorms which impacted northern Illinois on the 18th. The storms produced damaging winds and torrential rainfall leading to instances of minor flooding during the early afternoon with additional heavy rain continuing into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large system of low pressure produced widespread thunderstorms which impacted northern Illinois on the 18th. The storms produced damaging winds and torrential rainfall leading to instances of minor flooding during the early afternoon with additional heavy rain continuing into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 5:30 AM CST, 4 hours 30 minutes earlier. Its key messages:
- Thunderstorms redevelop from the west by midday, and are expected to persist across much of the area through this afternoon with a severe weather risk continuing.
- Stretch of hot and humid conditions with peak afternoon heat indices possibly over 100 degrees this weekend into early next week.
Area forecast discussion, Jun 18, 5:30 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
630 AM CDT Wed Jun 18 2025
.KEY MESSAGES...
- Thunderstorms redevelop from the west by midday, and are
expected to persist across much of the area through this
afternoon with a severe weather risk continuing.
- Stretch of hot and humid conditions with peak afternoon heat
indices possibly over 100 degrees this weekend into early next
week.
&&
.DISCUSSION...
Issued at 403 AM CDT Wed Jun 18 2025
Through Thursday:
Main forecast concerns in the near term are thunderstorm trends
and severe weather potential across the area today, along with
the potential for locally heavy rainfall amounts. SPC's Day 1
outlook has expanded the enhanced risk a little farther north
into the southern parts of the Chicago metro area, generally
south of where last evenings convection has tracked.
Early morning water vapor imagery depicts a synoptic mid-level
short wave trough upstream (roughly through the Missouri River
valley), likely convectively-augmented by the MCS/MCV over far
southeastern KS. A couple of smaller MCVs were evident in
regional radar data as well, one over central NE, another over
northeast IA, and one lifting northeast out of southeast WI
which brought our evening storms. Expectation is that there will
be a relative lull in shower and isolated thunderstorm activity
here early this morning in the wake of this departing MCV,
before thunderstorm chances increase again mid-late morning
ahead of the approaching short wave and embedded KS MCV.
While still depicting more spread than desired, guidance is in
general agreement in developing an associated surface low
pressure wave across the forecast area this afternoon, backing
low-level flow. Meanwhile, mid-level winds are forecast to
increase to 40-50 kts along the southern periphery of the MCV,
across central IL/IN and the southeast portion of the WFO LOT
cwa. Warm and humid low- level air mass (low-mid 80s temps upper
60s dew points) is forecast to support 1500-2000 J/kg of
MLCAPE, with 50 kt deep layer bulk shear expected to support
organized convection in the form of clusters and line segments,
and upscale growth into a more solid squall line appears
possible across the southeastern parts of the forecast area this
afternoon. A little bit of a warm layer in the 500-400 mb layer
per forecast soundings weakens mid-level lapse rates somewhat
aloft, with damaging wind gusts the primary expected severe
weather threat. Backed low-level winds near/south of the low
track will also support a tornado threat as well.Precipitable
water values around 2" will also support the potential for
torrential rainfall with storms during the midday and afternoon
hours, with locally heavy rainfall amounts in excess of 2"
possible.
Storm coverage and severe threat should decrease late this
afternoon as the low moves east of the area, though the upper
trough axis will be slow to move across the region overnight
into early Thursday morning. This will likely maintain scattered
showers and isolated thunderstorms through the overnight hours
and into early Thursday before strong subsidence develops by
afternoon. SPS has maintained a marginal (level 1 of 5) risk for
Day 2 across our far northern counties, though the potential
appears to be higher north of the IL/WI border.
Ratzer
Thursday Night through Tuesday:
Main focus through the extended period continues to be building
heat and humidity this weekend into at least early next week.
Broad upper level ridging will be building across the Rockies
and high Plains Thursday as upper troughing shifts east across
the Great Lakes. This will place the local area under a
northwesterly flow aloft ahead of the building ridge to the
west. This set up will support the passage of subtle shortwaves
through the northwest flow which may result in some isolated
shower/thunder chances, especially across far northern Illinois
later Thursday or Friday. Better chances look to be to the north
so most if not all areas may remain dry.
A closed upper low upstream over the west coast is progged to
further amplify the downstream ridge and push it eastward into
the weekend. This will bring in much warmer air by Saturday with
a breezy southwesterly low level flow setting up across the
area. With such an amplified pattern, the ridge axis will extend
well north of the area by Sunday, which combined with the
fairly northerly position of the base of the western trough
would keep the favored track for showers and thunderstorms north
of the area through the weekend. Given that we're still a few
days away from this pattern shift, we'll have to monitor how
the amplitude of the upper features evolves over the next few
days to see if the signal for convection to be favored to the
north persists. The question going into early next week is how
quickly the amplitude decreases and when a favored track for
thunderstorms returns to the area as well as how quickly the
heat abates.
As far as temperatures, 850 mb temps are expected to warm into
the 21-23C range for the weekend. Breezy south to southwest
surface winds will support strong warming with highs expected to
reach the mid 90s for most areas both Saturday and Sunday, and
likely into Monday and perhaps Tuesday as well. Dewpoints are
forecast to reach the lower 70s but this will be another element
to monitor as drought currently persists across the area. Rain
from today's thunderstorms may impact this, but Thursday and
Friday will likely allow for drying out of the top layers of the
ground. Given this, and the early stages of crop growth (as
opposed to mature stages in July and August which allows for
crops to add a notable amount of water vapor to the air) there
is some concern that current dewpoint forecasts could be a bit
too high. A drier airmass would allow for higher temperatures in
the upper 90s. Ultimately, a hotter/drier scenario could net a
similar heat index as a slightly less hot/more humid scenario
with the resultant messaging of taking heat precautions being
the same. At this point, the bigger concern is the duration of
the heat as opposed to heat reaching an extreme or unusual
magnitude.
MDB/Ratzer
&&
.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 630 AM CDT Wed Jun 18 2025
Key Aviation Messages for the current TAF period:
- Thunderstorms expected this afternoon
- MVFR cigs/vis this afternoon remaining through the overnight,
with a chance for IFR this evening
While spotty showers this morning cannot be ruled out, there
should be a lull in the rain activity for the next couple hours.
Winds are slightly variable at present due to how light they
are, but will slowly increase and prevail out of the southwest
through much of the day.
A system of showers and storms is expected to move over the
region late this morning with increasing coverage of storms
into the afternoon. As confidence has increased, the PROB30 was
converted to a TEMPO for the current expected timing for the
period of strongest storms as well as VCTS covering the
early onset and lingering storm timing. MVFR cigs and vis are
expected with these storms through the afternoon and into the
night. There is still a chance for IFR conditions to be
attainable, mainly in the evening/early overnight. However,
conditions should generally improve to VFR conditions by day
break. Models due have a weak signal for a wave of light
showers before 12Z, but with the probability below 30 percent,
it was left out of the TAF presently. Winds will become
northwesterly this evening between 5 to 10 knots through
Thursday morning.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 18, 3:46 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
446 AM CDT Wed Jun 18 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
446 AM CDT Wed Jun 18 2025 /546 AM EDT Wed Jun 18 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 3 of 5 Damaging Wind Risk...up to 70 mph.
Level 2 of 5 Tornado Risk.
Level 2 of 5 Large Hail Risk...up to quarter size.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms are expected today, becoming more numerous late
this morning and this afternoon. Some of these storms may be
severe, especially along and southeast of I-55 across eastern
Illinois and northwest Indiana. Damaging winds, large hail and
tornadoes are possible, in addition to locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
Saturday through Monday...
Limited Excessive Heat Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION...
Hot and humid weather is expected to develop this weekend into
early next week. Peak afternoon heat indices at or above 100
degrees are expected.
Isolated strong storms are possible across southeast Wisconsin
Thursday afternoon and evening, and again Friday afternoon. A few
of these could clip far northeast Illinois near the Wisconsin
border, with a brief damaging wind and hail threat.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 30 mph this morning, and
to the east at 35 to 40 mph this afternoon.
LMZ740>745-191000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
446 AM CDT Wed Jun 18 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 55.
Level 2 of 5 Hail Risk...up to quarter size.
Isolated thunderstorm Waterspout Risk
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk...mainly north of Chicago.
Saturday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Ratzer
Visit us at www.weather.gov/chicagoEvent by event
10 heavy rain, 8 flood, 3 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Will
- When
- June 18, 10:00 AM CST to 4:00 PM CST
- Where
- Will County, 0.52 mi W of Frankfort
- Reported by
- Public
- Coordinates
- 41.500, -87.860
A personal weather station recorded 2.83 of storm total rain through 4 PM LST. 2.06 were recorded in less than one hour, and about 1 was recorded in the span of 10 minutes ending around 3:47 PM LST.
Heavy Rain, Will
- When
- June 18, 10:00 AM CST to 5:00 PM CST
- Where
- Will County, 3.18 mi WNW of Crystal Lawns
- Reported by
- Public
- Coordinates
- 41.580, -88.210
A personal weather station in Plainfield recorded 2.62 of storm total rain through 5 PM LST, 2.05 of which were recorded in one hour.
Heavy Rain, Boone
- When
- June 18, 11:00 AM CST to 5:04 PM CST
- Where
- Boone County, 5.47 mi NW of Hunter
- Reported by
- Public
- Coordinates
- 42.490, -88.940
A private weather station recorded 3.91 of storm total rain through 6 PM. 1.12 were recorded in a 30-minute period.
Flood, Ford
- When
- June 18, 11:20 AM CST to 3:20 PM CST
- Where
- Ford County, 4.71 mi SSW of Kempton to 4.52 mi SSE of Stelle
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.872, -88.277
Multiple reports were received of minor yard and agricultural flooding near Piper City and Cullom.
Heavy Rain, Ford
- When
- June 18, 11:30 AM CST to 1:00 PM CST
- Where
- Ford County, 4.43 mi NNE of Piper City
- Reported by
- Public
- Coordinates
- 40.810, -88.150
A personal weather station near Piper City recorded 1.7 in the first roughly 90 minutes since rain had begun, 1.45 of which fell in about 15 minutes.
Heavy Rain, Ford
- When
- June 18, 11:45 AM CST to 12:59 PM CST
- Where
- Ford County, Stelle
- Reported by
- Public
- Coordinates
- 40.950, -88.150
A personal weather station in Stelle recorded 1.71 during the first roughly 75 minutes since rain had begun, about 1.6 of which fell within a 30 minute window.
Heavy Rain, Iroquois
- When
- June 18, 12:00 PM CST to 3:09 PM CST
- Where
- Iroquois County, 2.6 mi NE of Clifton
- Reported by
- Public
- Coordinates
- 40.960, -87.900
A personal weather station near Clifton recorded a storm total rainfall of 2.77, 2.31 of which fell over the span of about 30 minutes.
Thunderstorm Wind, Iroquois
- When
- June 18, 12:01 PM CST
- Where
- Iroquois County, Lake Iroquois
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.530, -88.100
A 50-foot tree fell and impacted a house along Bayles Lake. A living room window was shattered due to the impact.
Heavy Rain, Kankakee
- When
- June 18, 12:10 PM CST to 3:16 PM CST
- Where
- Kankakee County, 1.71 mi ENE of Aroma Park
- Reported by
- Public
- Coordinates
- 41.090, -87.780
A personal weather station recorded 2.09 of storm total rainfall, 1.73 of which fell over a 30 minute period.
Heavy Rain, Kankakee
- When
- June 18, 12:20 PM CST to 1:00 PM CST
- Where
- Kankakee County, Bradley
- Reported by
- CoCoRaHS
- Coordinates
- 41.140, -87.860
A Cocorahs observer recorded 1.13 of rain in about 40 minutes in Bradley.
Thunderstorm Wind, Iroquois
- When
- June 18, 12:24 PM CST
- Where
- Iroquois County, 2.14 mi NNE of Alonzo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.600, -87.720
Thunderstorm Wind, Iroquois
- When
- June 18, 12:32 PM CST
- Where
- Iroquois County, 0.52 mi E of Sheldon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.770, -87.560
Two cattle structures collapsed on a farm near Shelton.
Flood, Livingston
- When
- June 18, 3:00 PM CST to 6:00 PM CST
- Where
- Livingston County, 1.58 mi WNW of Chatsworth to 1.02 mi WSW of Chatsworth
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.761, -88.316
A cooperative observer reported minor flooding of rural roads near Chatsworth.
Heavy Rain, Winnebago
- When
- June 18, 3:05 PM CST to 5:05 PM CST
- Where
- Winnebago County, 2.16 mi ENE of Rockford
- Reported by
- Public
- Coordinates
- 42.280, -89.040
A private weather station in Rockford recorded 1.81 of rain in less than one hour and 2.45 of between 3 and 5 PM LST.
Heavy Rain, Ogle
- When
- June 18, 3:15 PM CST to 4:10 PM CST
- Where
- Ogle County, Polo
- Reported by
- Public
- Coordinates
- 41.980, -89.580
A personal weather station recorded 1.21 in just under an hour in Polo.
Flood, Winnebago
- When
- June 18, 4:30 PM CST to 8:30 PM CST
- Where
- Winnebago County, 2.73 mi ESE of Rockford to 2.75 mi ESE of Rockford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.253, -89.032
Alpine Rd was reported flooded near Broadway in Rockford.
Flood, Will
- When
- June 18, 4:30 PM CST to 7:30 PM CST
- Where
- Will County, 3.97 mi W of Naperville to 1.13 mi E of Tamarack
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.709, -88.225
Multiple reports of flooding were received from around the north side of Plainfield.
Flood, Will
- When
- June 18, 5:10 PM CST to 8:10 PM CST
- Where
- Will County, 0.99 mi SE of (1c5) Bolingbrook Clow Airport to 1.58 mi S of Bolingbrook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.690, -88.117
Multiple reports of street flooding were received from northern Romeoville and southern Bolingbrook.
Flood, Winnebago
- When
- June 18, 5:16 PM CST to 9:00 PM CST
- Where
- Winnebago County, 2.47 mi ENE of Rockford to 2.48 mi ENE of Rockford
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.282, -89.035
Standing water was reported at the intersection of Burrmont Rd and Verble Pl in Rockford.
Flood, Du Page
- When
- June 18, 5:55 PM CST to 9:00 PM CST
- Where
- Du Page County, 1.18 mi W of Downers Grove to 0.16 mi W of Downers Grove
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.809, -88.033
An NWS employee reported standing water in a few spots along Ogden Ave east of Finley Rd.
Flood, Cook
- When
- June 18, 6:10 PM CST to 9:00 PM CST
- Where
- Cook County, 0.65 mi WNW of Alpine to 1.25 mi SSW of Alpine
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.594, -87.891
Three to four inches of standing water were reported in low lying areas of Orland Park's Alpine subdivision.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 18 to 19, 202511 deaths · 3 events
- Excessive Heat in Arizona, June 18 to 20, 20257 deaths · 4 events
- Cold in California, June 18 to 22, 20253 deaths · 1 event
- Tornadoes and Hail in Indiana, June 18, 20251 injured · $548,000 · EF0 · 99 events
- Tornadoes and Flash Flooding in Ohio, June 18, 20251 injured · $316,000 · EF1 · 70 events
- Flash Flooding and Damaging Winds in Tennessee, June 18 to 19, 20252 injured · $5.4 million · 54 kt wind · 15 events
- Tornadoes and Damaging Winds in Illinois, June 18, 20251 injured · EF2 · 54 events
- Damaging Winds in Ohio, June 18, 2025$163,000 · 60 kt wind · 58 events
- Tornadoes and Damaging Wind in Arkansas, June 18, 2025$525,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Tennessee, June 18 to 19, 2025$545,000 · EF0 · 13 events
- Hail and Damaging Winds in Indiana, June 18, 2025$179,000 · 1.75 in hail · 34 events
- Flash Flood in Tennessee, June 18, 2025$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271680, 1271684, 1271686, 1269534, 1269557, 1269542, 1269545, 1269531, 1269559, 1269554, 1269536, 1269538, 1269623, 1271685, 1271681, 1271682, 1271683, 1271687, 1271688, 1271689, 1272801.